Tinnitus caused by prednisone

Discussion in 'Support' started by russiancarl, May 24, 2014.

tinnitus forum
    1. russiancarl

      russiancarl Member

      Hello everyone, I've had tinnitus for 13 or 14 years now - ever since high school. It was hard to adjust to but eventually became manageable and everyday noise covered it up.

      However, this past Monday on 5/19/14 I went to my dermatologist due to an eczema flare up to get a prednisone shot. I've had these many times in the past but never this close together... my last one was 3 months ago. I was worried about side effects as last time I had a splitting headache for 2.5 weeks and didn't know why.

      It turns out the last doctor might've given me too high of a dosage but the lady I saw this past time assured me that if I had side effects it'd be the same thing. I was willing to put up with a headache again to fix my skin. I wasn't willing to put up with tinnitus.

      Before going I looked through my medical log and did notice that I had a high ringing in my ear after I was on a 10 day dose of oral prednisone in 2009. I didn't attribute it to that at the time and my GP thought it was allergies and put me on Claritin D and Nasonex. It got better and back to the normal level and I was thankful everyday for that. Still, I asked her about it and she said you can react to different forms in different ways so I axed the oral prescription and went for the injection.

      Now here I am. It was all fine for the first 3 hours then the ringing became extra loud and hasn't stopped since. I'm not sure what to do. I worry that it is permanent... I haven't really heard of T being a side effect of prednisone. Rarely when you google but I saw far more often that it was used as a treatment.

      I don't know what to do. It's making me go crazy out of my mind. It can't be seasonal allergies - they do spike at times and my ear ringing will get louder but not like this and plus they give you corticosteroids to relieve those symptoms.

      I was also prescribed Bactrim to take for 2 weeks after injection but I was scared that it'd hurt my ears and make them ring more so instead I got Keflex. Everywhere you read they say it shouldn't hurt it but I am still scared to take it. I'm on day 3 of 7 on the Keflex and I don't know if I want to finish the dosage as I can barely manage my ears as they are now.

      I am lost. Is this ringing temporary or permanent from an intramuscular prednisone injection? Nobody I talk to or search on Google can say. Nobody really has had this issue as far as I've seen. I am so scared.
    2. MattK

      MattK Member

      Tinnitus Since:
      I can't tell you with 100% certainty that it is temporary. But I can at least tell you that the majority of cases I have read from others with spikes, they have been temporary. And even with my tinnitus spikes, they have been temporary. Some may last longer than others. I know some people have said their spikes will last several days before going back down to base line. But if you've only had yours for 3 hours, then I wouldn't sweat it.

      And remember this: if you've overcome tinnitus once, then there is no reason you can't do it again.
    3. Lisa88

      Lisa88 Member

      Tinnitus Since:
      I had a similar reaction. Was on a 9 day oral pred taper about 5 months ago. Everything was fine. But then decided to go on another 9 day taper less than a week later. A new high pitch t tone came in on the second taper. It lasted for about 3 or more months. But faded away eventually. Pretty sure for me it was dose related. I still have my initial t tones caused by onset of local anesthetic 6 months ago. Hopefully, this t from prednisone will fade away for you too.
    4. russiancarl

      russiancarl Member

      Thanks for the inspiration. The Tinnitus started 3 hours after the dose but it's been on high alert for 6 days now. It is making me break down in tears.

      I'm glad to hear that... it really gives me hope. I also hope that the injection and oral don't interact differently. I talked to a pharmacist and she hadn't heard of tinnitus from prednisone or Keflex and told me to stay with it and see an ENT.

      Right now my left ear feels more full/clogged... it was itching last night and it was also giving me some dull pain when I breathe in deeply. This is also the ear that's on high alert. Could it be infected? Allergies? But Prednisone is supposed to fix that...

      I've had allergies clog my ear and flare my Tinnitus but never this much.

      I guess I have to continue my Keflex... on Day 3 of 7 . From what I understand you don't know if it will start hurting your hearing at the beginning, after a few days, or after days of finishing it. I'm so scared of it getting any more unmanageable.

      3 months is so long to live with this but it's better than the alternative of not going away. I will count myself lucky if it starts to fade back to baseline in any capacity. Thanks so much.
    5. Abby

      Abby Member

      Tinnitus Since:
      Cause of Tinnitus:
      Hi russiancarl,

      How is your tinnitus now? Did it go back to its original level? I also experienced a big increase in my tinnitus after prednisone. I'm on day 5 of stopping and it hasn't changed a bit.

      Best, Abby

Share This Page

If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.